Hail, Platte
- When
- June 14, 5:14 PM CST
- Where
- Platte County, 1.24 mi ESE of Monroe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -97.600
Thunderstorms developed in south central Nebraska during the afternoon of June 14th as an upper level trough over the northern Rockies lifted across the northern plains causing a warm front to move over eastern Nebraska. The storms intensified as they moved across mainly northeast Nebraska and west central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed in south central Nebraska during the afternoon of June 14th as an upper level trough over the northern Rockies lifted across the northern plains causing a warm front to move over eastern Nebraska. The storms intensified as they moved across mainly northeast Nebraska and west central Iowa. Besides large hail and damaging winds a few of the storms produced heavy rain which caused localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 4:56 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 556 PM CDT FRI JUN 14 2013 .AVIATION... 00Z TAFS FOR KOFK...KOMA AND KLNK. UNSETTLED AND LOW CONFIDENCE AVIATION FORECAST THROUGH SATURDAY AFTERNOON WITH SCATTERED CONVECTION POSING AVIATION ISSUES TO BEGIN PERIOD AT LEAST. CONVECTION WILL THEN IMPACT BOUNDARIES OVER EASTERN NEBRASKA WITH ADDITIONAL TSTMS POSSIBLE BOTH LATER TONIGHT AND THEN AGAIN SATURDAY AFTERNOON/EVENING. BEST CONVECTION CHCS AT TAF SITES APPEARED TO BE THROUGH LATE EVENING AND TEMPO GROUPS WERE INCLUDED. INSTEAD OF CARRYING TSTM CHCS MANY PERIODS...ADDITIONAL PERIODS OF CONVECTIVE CHANCES WILL BE ASSESSED AND INCLUDED AS NECESSARY. THERE IS ALSO SOME RISK OF LOWER CIGS DEVELOPING BEHIND CONVECTION LATE TONIGHT WHICH COULD PERSIST INTO SATURDAY AFTERNOON...ESPECIALLY IN NERN NEBRASKA. THESE TRENDS WILL ALSO BE ASSESSED IN LATER FORECASTS. CHERMOK && .PREV DISCUSSION... /ISSUED 237 PM CDT FRI JUN 14 2013/ DISCUSSION... SYNOPSIS...12Z UPPER AIR ANALYSIS INDICATED A SEASONABLY STRONG UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES ASSOCIATED WITH 50 M H5 HEIGHT FALLS AND A 80 KT H25 JET. DOWNSTREAM FROM THE TROUGH A SHORTWAVE RIDGE COVERED THE CENTRAL AND NORTHERN PLAINS. STEEP MID LEVEL LAPSE RATES ASSOCIATED WITH EML EXTENDED ACROSS THE HIGH PLAINS FROM CNTRL/WRN SD INTO CNTRL/WRN KS WITH H7 TO H5 DELTA-T VALUES OF +22 OR BETTER. THIS WAS CAPPING A FAIRLY MOIST LOWER LEVEL AIRMASS CHARACTERIZED BY H85 DEWPOINTS OF +15 OR BETTER /+19C AT KTOP/ FROM SE NEB INTO SRN KS. 19Z SFC ANALYSIS INDCD THE CDFNT ASSOCIATED WITH THE UPPER TROUGH FROM ERN SD INTO CNTRL NEB. A WARM FRONT EXTNDD FM AROUND OLU TO BIE. FORECAST...MAIN FORECAST CONCERN IS FOR SEVERE THUNDERSTORM CHANCES THIS EVENING. GIVEN THE UPSTREAM LAPSE RATES...MOIST BOUNDARY LAYER AND PLENTY OF SUN IN THE WRN CWA THIS AFTERNOON THE ATMOSPHERE IS EXPECTED TO BECOME STRONGLY UNSTABLE WITH MLCAPE OF 3000-4000 J/KG. LITTLE IN THE WAY OF LARGE-SCALE FORCING FOR ASCENT IS INDICATED IN MODELS AND THIS SEEMS REASONABLE GIVEN LITTLE UPSTREAM HEIGHT FALLS AT 12Z. THUS FORCING FOR SURFACE- BASED CONVECTIVE INITIATION WILL GENERALLY RELY ON MESOSCALE EFFECTS. THIS APPEARS TO LIKELY HAPPEN AS DEEP BOUNDARY LAYER MIXING IN CENTRAL NEB INTO NRN KS REDUCES THE CIN BY LATE AFTN. THUS OUR CURRENT FEELING IS THAT STORMS WILL INITIALLY DEVELOP FROM NW KS INTO CENTRAL NEB...AND THEN INTO NE NEB. THESE STORMS WILL THEN TRY AND MOVE OFF THE INITIATING BOUNDARY INTO ERN NEB. THIS WILL BECOME INCREASINGLY DIFFICULT THE FARTHER SOUTH INTO THE STRONGER CAP IN THE SRN FA. THUS WE WILL HAVE THE HIGHEST POPS THIS EVENING IN THE CENTRAL AND NRN CWA AND THEN INTO WEST CENTRAL IA LATER THIS EVENING. THE SEVERE WEATHER THREAT IS THERE THIS EVENING FOR THE STORMS THAT GET GOING GIVEN THE INSTABILITY. COVERAGE WILL NOT BE GREAT HOWEVER GIVEN THE LACK OF LARGER-SCALE FORCING AND STORMS WILL TREND TO DECREASE IN COVERAGE/INTENSITY BY LATE EVENING. DEEP LAYER SHEAR IS SUFFICIENT FOR SUPERCELLS WITH AROUND 30-40 KT OF EFFECTIVE SHEAR...BUT MID AND UPPER LEVEL STORM-RELATIVE FLOW IS WEAK...AND THUS A TENDENCY TOWARD HP SUPERCELL MODE IS MORE LIKELY. LOW LEVEL SHEAR ALONG THE SYNOPTIC WARM FRONT IS ALSO SUFFICIENT FOR AN ISO TORNADO THREAT BUT THE WEAK RELATIVE FLOW WILL LIKELY LIMIT A MORE ROBUST TORNADO THREAT. LATER TONIGHT WE MAY SEE ADDITIONAL ACTIVITY /NON SEVERE/ MOVE OUT OF THE HIGH PLAINS BEHIND THE FRONTAL BOUNDARY ACROSS NORTHERN NEB AND INTO NW IA BY SAT MORNING. THE FRONTAL BOUNDARY REMAINS IN THE AREA FOR SAT...BUT THE CONVECTIVE EVOLUTION REMAINS A BIT MUDDY AT THIS POINT DUE TO EFFECTS FROM CONVECTION LATE TONIGHT. NEVERTHELESS WITH STRONG INSTABILITY IN THE AREA AND A FRONTAL BOUNDARY...THERE IS SOME THREAT OF A FEW AFTN STORMS IN THE CWA SAT AFTERNOON...ESPECIALLY IN THE CNTRL AND SRN FA. AS THE UPPER LEVEL ENERGY FROM THE SOUTHERN PLAINS MOVES INTO THE LOWER MO RIVER VALLEY LATE SAT...THE 850 MB FLOW VEERS AND THIS SHOULD ALLOW FOR MUCH OF SAT NIGHT TO BE DRY WITH MOST OF THE ACTIVITY SOUTH AND EAST OF OUR FA. WE HAVE LIMITED POPS TO THE EVENING AND REMOVED MOST MENTION AFTER MIDNIGHT. SUN ALSO IS A BIT UNCLEAR WITH THE FRONT STILL IN THE AREA. HEIGHTS WILL BE LOWERING TOWARD THE END OF THE WEEKEND THOUGH...AND PROVIDING A BETTER FOCUS FOR CONVECTION TO THE SOUTH. WE WILL CONTINUE SOME POPS THROUGH THE DAY ON SUN...BUT THE BEST COVERAGE MAY BE WEST AND SOUTH OF OUR FA. A STRONGER PUSH OF DRY AIR AND COOLER TEMPERATURES WILL MOVE IN ON SUNDAY NIGHT LEADING TO A DRY STRETCH FOR MON-WED ACROSS THE FA. BOUSTEAD && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 509 PM CDT FRI JUN 14 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 509 PM CDT FRI JUN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...TONIGHT AND SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE REGION THROUGH THIS EVENING. ANY STORM THIS EVENING WOULD HAVE THE POTENTIAL TO DROP LARGE HAIL AND CONTAIN DAMAGING WINDS. IN ADDITION...THE STRONGER STORMS POSE THE THREAT FOR PRODUCING A TORNADO AND A TORNADO WATCH IS IN EFFECT FOR MUCH OF THE AREA UNTIL 10 PM. VERY UNSTABLE CONDITIONS HAVE DEVELOPED OVER THE REGION AND A WARM FRONT EXTENDED FROM NORTHEAST NEBRASKA INTO SOUTHWEST IOWA. IN ADDITION...A WEAK COOL FRONT WILL BE PUSHING INTO EASTERN NEBRASKA THIS EVENING. THE STORM INTENSITY AND COVERAGE IS FORECAST TO DECREASE BY AROUND MIDNIGHT AS STORMS MOVE SOUTH AND EAST...WITH A FEW LINGERING THUNDERSTORMS POSSIBLE OVERNIGHT. ADDITIONAL THUNDERSTORMS COULD DEVELOP ACROSS THE AREA SATURDAY AFTERNOON AS A FRONT WILL LIKELY REMAIN IN THE AREA. STRONG AND EVEN A FEW SEVERE STORMS ARE AGAIN POSSIBLE. HOWEVER...A LOT WILL DEPEND ON THE IMPACT THE ACTIVITY TONIGHT AND SATURDAY MORNING HAS ON THE FRONTAL POSITION AND AMOUNT OF INSTABILITY RECOVERY THAT CAN OCCUR. LATER OUTLOOKS WILL ASSESS THIS POSSIBILITY. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY NIGHT AS A FRONT SLOWLY MOVES SOUTHEAST...THE THREAT OF SEVERE WEATHER PERSISTS THROUGH SUNDAY NIGHT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER NEXT WEEK AS WARMTH AND INSTABILITY RETURN TO THE PLAINS AHEAD OF A LARGE WEST COAST UPPER LOW THAT WILL BE MOVING INLAND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH MID EVENING. CHERMOK
The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
7 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
In the city of Creston there was tree and power line damage, including at least one tree that fell on a house.
The public reported golf ball size hail fell at a couple of different times through the evening associated with a very slow moving supercell. The resident indicated that the hail was very infrequent when it was falling.
Thunderstorm wind gusts which were measured at 63 mph at the Albion Awos caused scattered damage in town which included trees and power lines.
Rainfall from heavy thunderstorms created flash flooding across parts of Cuming County. This included the North Pebble Creek as well as the main stem of Pebble Creek. Rainfall estimates of 5 to 6 inches occurred across these creek basins. Water also briefly covered United States Highway 275, but several gravel roads were closed for hours due to the heavy rain. Closures included County Roads J and 7.
The pubic reported hail up to the size of golf balls along United States Highway 275 about 2 miles south of Fremont.
Hail up to the size of quarters fell at the National Weather Service Office in Valley.
On the south side of the city of Fremont there were a couple of large entire trees down, while in the city of Fremont there some more isolated 3 to 5 inch limbs down.
A wind gust to around 60 mph was reported. This resulted in scattered tree damage across town.
A report from a storm chasing indicated gusts to near 60 mph associated with the line of thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446765, 446767, 446776, 446768, 446769, 446770, 446780, 446784, 446773, 446774, 446779, 446781, 446782.